Hail, Effingham
- When
- April 18, 9:38 PM CST
- Where
- Effingham County, 3 mi N of Dieterich
- Measured
- 1.25 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.467, -87.667
16 hail, 10 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 18, 8:15 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 915 PM CDT TUE APR 18 2006 .DISCUSSION... WILL BE UPDATING THE ZONES AND GRIDS SOON FOR A SEVERE THUNDERSTORM WATCH THAT INCLUDES FOUR COUNTIES IN WCENT IL. A SURFACE LOW IN CENT MO...WITH A WARM FRONT INTO EXTREME SOUTHERN IL WILL TRACK ESE ALONG THE BOUNDARY. THE STRONGEST STORMS SHOULD BE SOUTH OF OUR FORECAST AREA...BUT A FEW ELEVATED STORMS WITH LARGE HAIL COULD EXTEND NORTH OF THE LOW TRACK INTO WCENT IL. THE REST OF THE FORECAST AREA CAN EXPECT PERIODIC SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT. SOME OF THESE MAY PRODUCE HEAVY RAIN AND SMALL HAIL. && .PREV DISCUSSION... MAIN CONCERNS ARE...STORMS TONIGHT...THEN LINGERING PRECIP CHANCES THROUGH THE WEEK DUE TO A DRIFTING CUT OFF LOW. IN THE SHORT TERM... MODELS ARE IN GOOD AGREEMENT. THE EUROPEAN PAIR...CANADIAN GLOBAL AND NOGAPS MATCH UP WELL WITH THE NAM AND GFS WITH A LINE OF SHOWERS AND STORMS TONIGHT. WILL GO WITH GFS FOR DETAILS. SHORT TERM...TONIGHT THROUGH FRIDAY... LOW PRESSURE ACROSS WESTERN MISSOURI WILL DRIFT SOUTHEAST THIS EVENING. STRONG TO SEVERE THUNDERSTORMS WILL ERUPT ACROSS MISSOURI THIS EVENING...AND THEN MOVE EASTWARD INTO ILLINOIS OVERNIGHT. THE AIRMASS OVER ILLINOIS REMAINS RATHER DRY IN THE LOWER LEVELS ACROSS CENTRAL IL...PER THE 1730Z FLIGHT TODAY...AND ESPECIALLY DRY ABOVE 700 MB. A CAP IS PRESENT AT 850 MB AS WELL. SO STORMS WILL TAKE A WHILE TO GET GOING TONIGHT. BY MIDNIGHT...A LINE OF STORMS SHOULD BE ALREADY PUSHING INTO CENTRAL ILLINOIS...AS THE LOW PASSES ACROSS FAR SOUTHERN IL...AND THE INVERTED TROUGH ENTERS IL. WET BULB ZERO HEIGHTS OF 9000 FT AGL ARE FAVORABLE FOR HAIL. SHEAR VALUES WILL ALSO BECOME MORE FAVORABLE FOR SEVERE STORMS THIS EVENING AS OUR SURFACE WINDS BACK IN RESPONSE TO THE APPROACHING LOW AND INVERTED TROUGH. WE ARE IN A SLIGHT RISK FOR SEVERE WEATHER TONIGHT...SEE SPC/S SWODY1 FOR DETAILS. THE SEVERE THREAT WILL DIMINISH AS THE STORMS PROGRESS EAST TOWARD OUR EASTERN CWA. WENT WITH LIKELY POPS FOR MID TO 6 AM...WHEN WE WILL SATURATE IN A DEEP ENOUGH LAYER FOR CONVECTION. THE LOW WILL MOVE SOUTHEAST ON WED MORNING...WITH STORMS LINGERING ACROSS OUR E CWA...MAINLY WED MORNING. THIS WILL BE DUE TO THE TROUGH STALLING OUT JUST EAST OF ILLINOIS...AS THE BLOCKED UPPER PATTERN KEEPS THE H5 LOW TO OUR NW. PRECIP MAY DEVELOP ON THURSDAY NIGHT AS A SECONDARY FRONT MOVES EAST ACROSS ILLINOIS...THEN AGAIN ON FRIDAY AS A LOW PRESSURE SYSTEM CLIPS SOUTHEASTERN ILLINOIS. WENT WITH CHC POPS IN OUR SE CWA AS CANADIAN AND NOGAPS AGREE WITH GFS ON A PRECIP SHIELD IN THAT AREA FOR THUR NIGHT/FRIDAY. LONG TERM...SATURDAY THROUGH MONDAY... A GENERAL COOLER TREND IS STILL EXPECTED TO REMAIN INTO THE EXTENDED...AS THE BLOCKED UPPER FLOW KEEPS COOLER AIR AND CLOUDS IN PLACE ACROSS THE MID MISSISSIPPI VALLEY. WE WILL SEE A LONG WAVE TROUGH COME INTO THE WEST COAST LATER THIS WEEK...AND POSSIBLY BRING SOME STORMS FOR NEXT MONDAY AND MONDAY NIGHT. WE ALREADY HAD 20 POPS FOR MONDAY...AND I LEFT THAT AS IS. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && MILLER/SHIMON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1148 AM CDT TUE APR 18 2006 ILZ040-047>052-061-062-066>068-071>073-191100- SCHUYLER-CASS-MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-SHELBY- CUMBERLAND-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE- 1148 AM CDT TUE APR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT WILL LIFT NORTHWARD INTO SOUTHERN ILLINOIS LATER TODAY...AS AN AREA OF LOW PRESSURE DEEPENS ACROSS WESTERN MISSOURI. THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS PARTS OF MISSOURI AND IOWA LATE THIS AFTERNOON AND EVENING...THEN SPREAD EASTWARD INTO CENTRAL AND SOUTHEAST ILLINOIS TONIGHT. WHILE THE PRIMARY FOCUS FOR SEVERE WEATHER WILL REMAIN JUST WEST AND SOUTH OF ILLINOIS...SOME OF THE STORMS THAT TRACK INTO THE AREA TONIGHT MAY BECOME SEVERE...ESPECIALLY ALONG AND SOUTHWEST OF A BEARDSTOWN...TO SHELBYVILLE...TO LAWRENCEVILLE LINE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...WITH ISOLATED TORNADOES ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL SLOWLY SWING THROUGH THE AREA ON WEDNESDAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY BETWEEN 9 PM AND 4 AM. ILZ027>031-036>038-041>046-053>057-063-191100- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-MASON- LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-MACON-MOULTRIE-DOUGLAS- COLES-EDGAR-CLARK- 1148 AM CDT TUE APR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT WILL LIFT NORTHWARD INTO SOUTHERN ILLINOIS LATER TODAY...AS AN AREA OF LOW PRESSURE DEEPENS ACROSS WESTERN MISSOURI. THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS PARTS OF MISSOURI AND IOWA LATE THIS AFTERNOON AND EVENING...THEN SPREAD EASTWARD INTO CENTRAL AND SOUTHEAST ILLINOIS TONIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL SLOWLY SWING THROUGH THE AREA ON WEDNESDAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BARNES
The Chicago radar (KLOT), 131 km away, was scanning. The volume nearest the first event began at 03:40 UTC.
16 hail, 10 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tornado developed in an open field and crossed Interstate 55 near mile marker 126. It overturned two semi trucks, causing two injuries. No other damage was reported.
20 power poles were snapped off along Route 29 near Salt Creek.
Several trees were blown down and the roof was damaged at the State Prison. In addition, 15 power poles and numerous trees were blown down along Old Route 66 and the Union Pacific Railroad tracks for about a mile just west of Lincoln. Finally, a semi truck was overturned on Interstate 55, near mile marker 123, causing two injuries.
Power lines blown down.
Pickup truck and semi trailer overturned on Interstate 74 near mile marker 144.
Home lost much of its roof in Hudson.
Several oak trees blown down near Greenup.
Large tree blown down across road.
Numerous trees were blown down. Two trees fell on top of vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyThe tornado archive for Illinois, 2006Warnings in Illinois, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500400, 5500401, 5500402, 5500403, 5499471, 5499393, 5499467, 5499468, 5499469, 5499470, 5499472, 5499473, 5499474, 5500404, 5500405, 5500406, 5500407, 5500408, 5500409, 5500410, 5500411, 5500412, 5500413, 5500414, 5500415, 5500416, 5500417.